Indiana, 2019

Tornadoes and Flash Flooding in Indiana, June 15 to 16, 2019

June 15 to 16, 2019 · NWS IND · 24 events in 13 counties and zones

A warm front brought severe storms, tornadoes, and heavy rain on June 15th. A significant tornado outbreak that was the largest since November 17, 2013 occurred during the evening of Saturday, June 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A warm front brought severe storms, tornadoes, and heavy rain on June 15th. A significant tornado outbreak that was the largest since November 17, 2013 occurred during the evening of Saturday, June 15th. Seven tornadoes occurred in central Indiana with 3 additional tornadoes across portions of eastern Indiana.

This is what the environment showed. A weak shortwave trough was moving through central Indiana during the time of the severe weather. This was a high shear, low CAPE environment initially which kept convection to a minimum until around 5 PM when just enough CAPE was there to rapidly increase storm coverage and severity. LCL heights were around 750m at the time. The shear profile was ideal for creating numerous rotating thunderstorms. With 0-1km Shear over 30 knots and Storm Relative Helicity in excess of 300 m^2/s^2, the low level environment was primed for tornadoes. The 0-6km shear of 40-50 knots was sufficient for rotating supercells. The significant tornado parameter was not quite as impressive and was kept fairly low due to the low CAPE environment. Had CAPE values been closer to 2000-3000 J/kg, a much more intense outbreak would have occurred. In addition to the tornado threat, Precipitable Water values were in excess of 1.5 inches which also lead to significant flash flooding as the evening progressed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 15, 3:32 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 15, 3:32 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
432 PM EDT Sat Jun 15 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 343 PM EDT Sat Jun 15 2019

A series of fronts and upper waves will keep rain chances in the
forecast for central Indiana into next weekend. Strong storms and
heavy rain are possible for the remainder of this weekend.
Tempertures will remain near normal to below normal for most areas
through next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 343 PM EDT Sat Jun 15 2019

This afternoon one surge of showers and storms was moving east and
impacting mainly the eastern forecast area. Showers and storms were
developing around an MCV across central and southern Illinois.

Most of the area is cool thanks to the rain earlier today. However,
warmer air is sneaking into the southern forecast area along with
higher dewpoints. Clouds were thinning mainly across the southern
forecast area ahead of the MCV.

Will go high PoPs most areas with the MCV this afternoon into early
evening. There is a conditional severe threat into early evening, if
the instability can build with the thinning cloud cover. Shear is
sufficient for severe storms. A tornado watch is in effect for much
of the area through 1000 PM.

After the MCV passes there will be relative lull with only some
chance PoPs into the early overnight. After that another upper wave
will bring more forcing, which should be sufficient for likely PoPs
across the southwest half of the area by 12Z Sunday.

Heavy rain will remain a threat with plentiful moisture still in the
area. Some areas have received nearly 3 inches of rain today, so
flash flooding remains a threat. Will continue with the Flash Flood
Watch as is.

The National Blend of Models (NBM) looks reasonable for temperatures
tonight.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 343 PM EDT Sat Jun 15 2019

Models are close enough that the NBM initialization was accepted for
most items.

Stronger forcing will diminish early Sunday as one wave exits. Only
chance PoPs will be the rule for most areas into early afternoon,
then another wave will increase forcing and PoPs in the afternoon
into early evening. Will go likely all areas by 00Z Monday.

The remainder of the short term will see similar conditions with
upper waves bringing an occasional increase in PoPs as they pass.
For the moment it appears that the southeast half of the area is
most likely to see the best chances for rain. Confidence is only
medium at best on timing of these waves.

The heavy rain threat will diminish on Sunday as a relative lull of
forcing moves in. Will let the Flash Flood Watch expire Sunday
morning for now, but will have to continue to monitor for the need
for additional watches with the expected rounds of showers and
storms.

The intialization's temperatures look reasonable given expected
conditions.

&&

.LONG TERM /Tuesday Night through Saturday/...
Issued at 325 PM EDT Sat Jun 15 2019

The very busy pattern looks to continue into the long term period
with multiple disturbances moving through the region, providing rain
and thunder chances each day or at least every other day.
Blend has produced pops for each period primarily due to timing
differences between the models. These differences are to a large
degree dependent on mesoscale details that the larger scale models
simply can't handle reliably in the long term and thus will leave
the blend as is.

Temperatures will remain a bit below normal for the time of year,
particularly on wet days, but may climb back closer to the normal
mark very late in the period.

&&

.AVIATION /Discussion for the 152100Z KIND TAF Update/...
Issued at 426 PM EDT Sat Jun 15 2019

Mid level vorticity center currently moving east through Illinois
is progged by the short term model to pass across the local area
through about 160100Z. As a result, expecting the convective
threat to linger into the early evening hours at the KIND
vicinity. Brief IFR visibility restricitions and gusty shifting
winds in and near heavier cells.

Previous discussion follows.

Restrictions likely much of the period, predominantly MVFR, under
the influence of showers and embedded thunderstorms.

May see a break a little later today with additional development of
showers and a few thunderstorms. Will handle this with some vicinity
mentions and TEMPO groups.

Winds will generally be out of the south/southwest and may gust at
times into the mid 20KT range.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for INZ021-028>031-
035>049-051>057-060>065.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...NIELD
AVIATION...Nield/JAS
Hazardous weather outlook, Jun 15, 3:59 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
459 PM EDT Sat Jun 15 2019

INZ021-028>031-035>049-051>057-060>065-067>072-162100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
459 PM EDT Sat Jun 15 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Showers and thunderstorms are expected tonight. Severe
storms are possible this evening.

Hazards: Flash flooding from heavy rainfall, damaging winds,
isolated tornadoes, lightning.

Timing: Thunderstorms are possible anytime. The highest threats for
severe storms will be before 1000 PM. Flash flooding is possible
anytime.

Discussion: Upper waves and a surface front will keep showers and
thunderstorms across the area tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible each day. A few strong to
isolated severe storms are possible on Sunday. Lightning and locally
heavy rain are threats from any storm. Repeated rounds of rainfall,
heavy at times, could lead to moderate widespread flooding this week.

Discussion: A stalling frontal system and active upper pattern will
bring several rounds of showers and thunderstorms to central Indiana
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 15, 3:24 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HEAVY RAIN       1 NW GREENCASTLE        39.65N 86.85W
06/15/2019  M2.25 INCH       PUTNAM             IN   PUBLIC

&&

AW
Special weather statement, Jun 15, 4:01 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Sat Jun 15 2019

INZ044-045-051-052-152145-
Clay IN-Putnam IN-Parke IN-Vigo IN-
501 PM EDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY...SOUTHEASTERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 545
PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Terre Haute, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Terre Haute, Greencastle, Brazil, West Terre Haute, Cloverdale,
Seelyville, Knightsville, Rosedale, Harmony, Staunton, Carbon,
Fontanet, Lena, Bridgeton, Reelsville, North Terre Haute and Indiana
State University.

A Tornado Watch remains in effect until 1000 PM EDT for west central
Indiana.

LAT...LON 3939 8744 3955 8751 3974 8693 3952 8682
TIME...MOT...LOC 2101Z 248DEG 31KT 3948 8738

AW/50
Local storm report, Jun 15, 4:13 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
513 PM EDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       FONTANET                39.58N 87.24W
06/15/2019  M2.40 INCH       VIGO               IN   PUBLIC

&&

AW
Local storm report, Jun 15, 4:20 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 PM EDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HEAVY RAIN       1 NNW NORTH TERRE HAUTE 39.55N 87.37W
06/15/2019  M3.53 INCH       VIGO               IN   AMATEUR RADIO

            SINCE MIDNIGHT.

&&

AW
Special weather statement, Jun 15, 4:34 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
534 PM EDT Sat Jun 15 2019

INZ052-053-060-061-152215-
Owen IN-Clay IN-Greene IN-Sullivan IN-
534 PM EDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLIVAN...SOUTHERN
CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN GREENE COUNTIES UNTIL 615
PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 19 miles east of Robinson, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Linton, Sullivan, Jasonville, Dugger, Clay City, Hymera,
Patricksburg, Coal City, Coalmont, Vicksburg and Paxton.

A Tornado Watch remains in effect until 1000 PM EDT for southwestern
and west central Indiana.

LAT...LON 3936 8697 3919 8687 3894 8735 3908 8752
TIME...MOT...LOC 2134Z 238DEG 34KT 3904 8739

AW/50
Special weather statement, Jun 15, 4:41 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
541 PM EDT Sat Jun 15 2019

INZ044>046-052-152230-
Clay IN-Putnam IN-Hendricks IN-Parke IN-
541 PM EDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HENDRICKS...NORTH CENTRAL
CLAY...SOUTHEASTERN PARKE AND PUTNAM COUNTIES UNTIL 630 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brazil, or 19 miles northeast of Terre Haute, moving northeast at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Plainfield, Greencastle, Danville, Brazil, Clayton, Knightsville,
Bainbridge, Harmony, Fillmore, Coatesville, North Salem, Lizton, Amo,
Carbon, Stilesville, Carpentersville, Lena, Groveland, Bridgeton and
Reelsville.

A Tornado Watch remains in effect until 1000 PM EDT for central and
west central Indiana.

LAT...LON 3966 8722 3990 8653 3965 8640 3960 8661
      3960 8665 3959 8666 3948 8709
TIME...MOT...LOC 2141Z 245DEG 32KT 3958 8705

AW/50

The radar

The Indianapolis radar (KIND), 35 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 tornado, 2 flood, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hendricks

When
June 15, 5:06 PM EST
Where
Hendricks County, 1.13 mi WNW of Coatesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.688, -86.688

A healthy tree was uprooted and downed over Main Street, west of Coatesville, due to damaging thunderstorm wind gusts.

Tornado, Owen

When
June 15, 5:29 PM EST to 5:45 PM EST
Where
Owen County, 0.48 mi ENE of Freedom to 1.05 mi ENE of Southport
Rating
EF1
Path length
8.11 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.204, -86.873

The EF-1 rated tornado, with max wind speeds of 110 mph, began just southwest of downtown Freedom before moving into the town shearing numerous trees around town. The tornado continued to the northeast leaving a very clear path of sheared and uprooted trees in a path about 200 yards wide. The storm crossed the White River several times over its lifetime and followed the river line to south of Spencer. This is where a large building had its roof uplifted and walls collapsed. The building was part of a business that was set to open for the first time on Monday. The damage ended shortly after and the storm recycled into the next tornado.

Tornado, Monroe

When
June 15, 5:48 PM EST to 5:58 PM EST
Where
Monroe County, 2.79 mi WNW of Ellettsville to 2.17 mi SSE of Stinesville
Rating
EF2
Path length
3.68 mi
Path width
400 yd
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
39.247, -86.667

The EF-2 rated tornado, with max wind speeds of 130 mph, began in rural countryside northeast of Ellettsville doing some tree damage before crossing State Road 46 and doing significant tree damage along Chafin Chapel Road. A 400 yard wide path of trees was completely shredded in spots. Additional widespread tree damage was found on Mount Tabor Road and West Cowden Road. Along West Cowden Road, several barns and outbuildings were destroyed as well as a loosely anchored garage completely swept off of its foundation. The tornado continued into rural forest before dissipating.

Tornado, Greene

When
June 15, 5:56 PM EST to 6:00 PM EST
Where
Greene County, 1.3 mi ESE of Ridgeport to 2.07 mi N of Cincinnati
Rating
EF2
Path length
3.52 mi
Path width
400 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.046, -86.796

The EF-2 rated tornado, with max wind speeds of 130 mph, started west of North Crowe Road causing significant damage to a newly built building on Crowe Road. The owner verified it was well built and in very good shape. The track continued across State Road 54 and left a wide swath of tree damage with a resident stating over 100 acres of trees were snapped. The storm crossed State Road 43 and dissipated in a field to the east.

Thunderstorm Wind, Morgan

When
June 15, 6:05 PM EST
Where
Morgan County, 0.61 mi ENE of Landersdale
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.623, -86.259

Several large tree limbs were downed across Mann Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
June 15, 6:10 PM EST
Where
Monroe County, (Bmg)mnroe Co Arpt B
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.150, -86.620

A measured 60 mph thunderstorm wind gust was observed at the KBMG ASOS Station near Bloomington, Indiana.

Thunderstorm Wind, Monroe

When
June 15, 6:25 PM EST
Where
Monroe County, 2.76 mi WSW of Hindustan
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.310, -86.520

Large trees were snapped and uprooted due to damaging thunderstorm wind gusts.

Tornado, Marion

When
June 15, 6:26 PM EST to 6:30 PM EST
Where
Marion County, 1.27 mi SW of Beech Grove to 0.89 mi ESE of Beech Grove
Rating
EF1
Path length
1.86 mi
Path width
200 yd
Property damage
$1.1 million
Reported by
NWS Storm Survey
Coordinates
39.707, -86.097

The EF-1 rated tornado, with max wind speeds of 100 mph, began southwest of Beech Grove causing roof damage before crossing Emerson Avenue and causing additional roof damage to a school, apartment complex, and house. Alro Steel Company also sustained damage to the roof and wall of a warehouse-like structure. Numerous power poles were also downed near the Alro structure. In addition to the roof damage at Beech Grove High School, they also had more than 20 classrooms damaged or destroyed. The scoreboard on the football field was significantly damaged as well. The tornado continued for several hundred feet before dissipating.

Flood, Hendricks

When
June 15, 6:30 PM EST to 8:30 PM EST
Where
Hendricks County, 1.71 mi WNW of Plainfield to 1.69 mi WNW of Plainfield
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.708, -86.430

There was extensive flooding at Saratoga Parkway and Fairfield Road due to heavy rainfall.

Tornado, Marion

When
June 15, 6:37 PM EST to 6:38 PM EST
Where
Marion County, 2.69 mi ENE of Five Pts to 1.97 mi WNW of Julietta
Rating
EF0
Path length
0.89 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
39.740, -86.001

This EF-0 rated tornado, with max wind speeds of 70 mph, touched down near Brookville Road and East Raymond street causing significant damage to several outbuildings and minor tree damage near Brookville Road.

Thunderstorm Wind, Sullivan

When
June 15, 6:41 PM EST
Where
Sullivan County, 0.69 mi N of Hymera
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.190, -87.300

Several houses had shingles blown off and numerous tree limbs were downed in Hymera due to damaging thunderstorm wind gusts.

Tornado, Brown

When
June 15, 6:46 PM EST to 6:47 PM EST
Where
Brown County, 1.54 mi SSE of Story to 1.57 mi W of Christiansburg
Rating
EF0
Path length
0.64 mi
Path width
50 yd
Property damage
$1,000
Reported by
Public
Coordinates
39.079, -86.211

This EF-0 rated tornado, with max wind speeds of 70 mph, was observed briefly touching down south of State Road 135 causing only minor tree damage.

Thunderstorm Wind, Hancock

When
June 15, 6:56 PM EST
Where
Hancock County, 0.24 mi SSE of Philadelphia
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.776, -85.849

Several trees were downed in Spring Lake with some power poles down as well due to damaging thunderstorm wind gusts.

Flood, Marion

When
June 15, 7:00 PM EST to 9:00 PM EST
Where
Marion County, 0.49 mi ESE of Valley Mills to 0.37 mi ESE of Valley Mills
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.698, -86.271

Residential flooding was observed at Valleybrook High School and the Kentucky Avenue area due to heavy rainfall.

Thunderstorm Wind, Delaware

When
June 15, 7:05 PM EST
Where
Delaware County, 1.59 mi W of Oakville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.080, -85.410

A spotter reported numerous 4 to 8 inch tree limbs snapped as well as a few small trees uprooted, north of Springport, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
June 15, 7:05 PM EST
Where
Hancock County, 0.69 mi S of Pope Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.790, -85.750

A healthy, 10 foot tall tree was snapped due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
June 15, 7:13 PM EST
Where
Hancock County, 2.93 mi NW of Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.825, -85.694

Law enforcement reported an uprooted tree partially covering the shoulder along Interstate 70, northeast of Greenfield, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
June 15, 7:21 PM EST
Where
Bartholomew County, 0.87 mi SW of Garden City
Measured
70 kt (81 mph) estimated gust
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
39.170, -85.940

Storm survey found 10-15 homes sustained damage to siding, roofs, and gutters in the Shadow Creek Farms neighborhood just south of County Road 200 South and west of State Route 11. Multiple hardwood trees were snapped and dropped to the northeast. Tree and limb damage were isolated to the northeast of the neighborhood across another neighborhood and into the Bartholomew County Fairgrounds. Additional structural damage occurred to a barn across State Route 11. An irrigation device was flipped over in an adjacent field.

Thunderstorm Wind, Bartholomew

When
June 15, 7:30 PM EST
Where
Bartholomew County, 1.27 mi ENE of East Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
39.210, -85.860

An estimated thunderstorm wind gust of 60 mph downed numerous trees, ranging from 18 to 30 inches in diameter, due to damaging thunderstorm wind gusts. The spotter saw the trees fall due to straight line wind gusts.

Thunderstorm Wind, Decatur

When
June 15, 7:44 PM EST
Where
Decatur County, 1.23 mi SSW of Forest Hill
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.233, -85.628

Storm survey found damage to a few farms near County Road 700 South between County Roads 1000 West and 700 West. The most extensive damage to a property occurred near the intersection of County Roads 700 South and 800 West with complete destruction of a detached garage. Debris from the garage and other structures on the property were carried downstream to the east-northeast nearly a mile. All damage was knocked over to the east-northeast in the direction the storm moved and was classified as straight-line wind damage.

Thunderstorm Wind, Decatur

When
June 15, 7:47 PM EST
Where
Decatur County, 0.87 mi SE of Forest Hill
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.240, -85.610

Major structural damage was reported at Hulsbosch Dairy Farm on County Road 700 West, north of County Road 700 South, due to damaging thunderstorm wind gusts. There was also a report of damage on nearby Shireman Dairy Farm and the Blauvent Farm. No specifics of what was damaged and to what degrees those structures were damaged.

Tornado, Rush

When
June 15, 7:48 PM EST to 8:08 PM EST
Where
Rush County, 2.16 mi NE of Gowdy to 1.61 mi NE of Mauzy
Rating
EF2
Path length
14.48 mi
Path width
200 yd
Property damage
$275,000
Reported by
Law Enforcement
Coordinates
39.545, -85.546

The EF-2 rated tornado, with max wind speeds of 130 mph, began near the intersection of County Road 400 South and 550 West and tracked northeast. The worst damage was located just southwest of Rushville along County Road 300 South and Flatrock River Road. Two metal silos and a barn were destroyed at a property near the intersection and debris from these structures were twisted and carried one half to three quarters of a mile to the northeast. An extensive amount of trees were sheared and uprooted along Flatrock River Road.

Additional damage occurred to trailers parked at the Fraley and Schilling Trucking Company along State Route 3 just south of Rushville. The last area of significant damage occurred at a home along Orange Pike to the east-southeast of Rushville. Numerous trees were snapped and a detached and well anchored garage was completely destroyed.

Tree damage continued to the northeast of this point...crossing State Route 44 west of Glenwood before ending north of Glenwood near County Road 250 North.

Flash Flood, Monroe

When
June 15, 8:28 PM EST to 10:00 PM EST
Where
Monroe County, 1.13 mi N of Clear Creek to 1.27 mi N of Clear Creek
Cause
Heavy Rain
Property damage
$40,000
Reported by
State Official
Coordinates
39.136, -86.532

Water was flowing over several roads in southern Bloomington due to heavy thunderstorm rainfall. There were several reports of cars stranded in flooded waters.

Flash Flood, Bartholomew

When
June 15, 9:06 PM EST to June 16, 12:30 AM EST
Where
Bartholomew County, 1.38 mi NW of East Columbus to 1.27 mi WNW of East Columbus
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
39.212, -85.901

Significant flooding was reported in and around Columbus with numerous streets closed and cars stranded in flood water due to heavy thunderstorm rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840402, 837744, 837745, 837746, 840407, 834645, 840413, 837748, 841698, 837749, 840414, 837753, 840416, 841700, 840417, 840418, 840419, 837422, 840421, 837431, 840430, 837772, 841385, 841390.